MAUDE Adverse Event Report: STRYKER GMBH DRILL BIT 3.2X230MM AO FITTING; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT

STRYKER GMBH DRILL BIT 3.2X230MM AO FITTING; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Model Number 700357
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code Device Embedded In Tissue or Plaque (3165)
Date of Event 06/08/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Upon completion of investigation, additional information will be provided in a supplemental report.
 
Event or Problem Description
It was reported, when using the jigen instrument at the time of tka, the surgeon used it as usual, and when he checked the post-operative x-ray, something similar to the drill tip was noted.It was confirmed that the tip of the 3.2 mm drill for jigen was broke; invading the posterior cortical bone.Tip of the drill remained inside the patient' body.The surgeon's opinion: the reason for the damage was believed to be metal fatigue.
 
Additional Manufacturer Narrative
The reported event could be confirmed, since the device was returned and matches the failure mode.The device inspection revealed the following: the device is broken at the level of the drilled part.A microscope analysis shows plastic deformation on the outskirts of the broken surface as well as rest lines in the center of the broken surface.Typically, fractures due to normal wear of the device start with plastic deformations on the surface of the drill (represented by the plastic deformations), which generate cracks that propagate (through the rest lines) in the material before breaking completely.This case is an example of such a fracture.In addition, a small rusted area can be noticed on the outskirt of the drill (no rust can be seen in the center of it).Rust can appear following the cleaning process once the device gets broken, and is not to be considered the root cause of the event.As a conclusion, normal wear of the device can be considered to be the root cause of the event reported.A review of the device history for the reported lot did not indicate any abnormalities.No corrective actions are required at this time.A review of the labeling did not indicate any abnormalities.No indications of material, manufacturing or design related problems were found during the investigation.If any further information is provided, the investigation report will be updated.
 
Event or Problem Description

Brand Name
DRILL BIT 3.2X230MM AO FITTING
Common Device Name
ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Manufacturer (Section D)
STRYKER GMBH
bohnackerweg 1
postfach
selzach 2545
CH  2545
MDR Report Key10334444
Report Number0008031020-2020-01983
Device Sequence Number13659466
Product Code LXH
UDI-Device Identifier04546540413802
UDI-Public04546540413802
Combination Product (Y/N)N
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 08/26/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date10/31/2021
Device Model Number700357
Device Catalogue Number700357
Device Lot Number03314V
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/15/2020
Initial Date Received by Manufacturer 07/01/2020
Supplement Date Received by Manufacturer07/30/2020
Initial Report FDA Received Date07/28/2020
Supplement Report FDA Received Date08/26/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1